Iowa, 2004

Hail and Damaging Wind in Iowa, June 8, 2004

June 8, 2004 · NWS DMX · 9 events in 6 counties and zones

An unstable airmass was over Iowa during the afternoon ahead of a very slow moving cold front. The cold front was located northeast to southwest over the far northwest corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$40,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was over Iowa during the afternoon ahead of a very slow moving cold front. The cold front was located northeast to southwest over the far northwest corner of the state. Dew point temperatures rose into the low to mid 70s with actual temperatures in the mid to upper 80s ahead of the front. The sheer environment was very weak with less than 20 kts of sheer in both the zero to 3 km and zero to 6 km layer. A few thunderstorms developed along the cold front during the late afternoon hours. The storms became better organized during the early evening and produced severe weather over northwest and north central Iowa. Hail up to the size of nickels fell in those areas. One of the storms produced high winds in Worth County, downing trees and damaging outbuildings and an LP tank east of Northwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM CST, 3 hours earlier.

Area forecast discussion, Jun 8, 2:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE JUN 8 2004

.DISCUSSION...
DIFFICULT FORECAST FOR THE FIRST 48 HOURS.  MODEL DISAGREEMENT
DOESNT HELP MATTERS EITHER.  WATER VAPOR IMAGERY SHOWING A VORT MAX
LIFTING NORTHEAST OUT OF NE KS INTO NW MO.  THIS WILL EVENTUALLY...
LATER THIS EVENING...MOVE INTO SOUTHEAST IOWA AND PROVIDE A CHANCE
FOR THUNDERSTORMS IN THAT AREA.  IN ADDITION...A QUASI-STATIONARY
FRONTAL BOUNDARY OVER THE NW PART OF THE STATE WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT IN THAT AREA.  CONVECTIVE
ACTIVITY SHOULD INCREASE THIS EVENING ALONG THE FRONTAL BOUNDARY
THEN MOVE INTO THE NORTHERN SECTIONS OF THE CWA OVERNIGHT.  PWATS
ARE 1-5 TO 1.8 INCHES.  THOSE LOCATIONS THAT DO RECEIVE A
THUNDERSTORM THIS EVENING WILL GET A GOOD RAIN BUT COVERAGE WILL NOT
BE WIDESPREAD.

ON WEDNESDAY THE FRONT INCHES EVER SO SLOWLY ACROSS THE CWA THROUGH
THE AFTERNOON HOURS.  FLOW ALOFT IS EXTREMELY WEAK AND CAPES ARE NOT
IMPRESSIVE.  THUNDERSTORMS TOMORROW SHOULD BE SLOW MOVING HEAVY RAIN
PRODUCERS.  LOW LCL LEVELS INDICATE SOME STORMS MAY PRODUCE AN
ISOLATED LANDSPOUT DURING THE AFTERNOON.  THE FRONT SINKS SOUTHEAST
OF THE CWA WEDNESDAY NIGHT WITH A GREAT LAKES HIGH PUSHING IN ON
THURSDAY.  CONVECTION ON THURSDAY SHOULD BE LIMITED TO THE SOUTH AND
WEST.  THURSDAY NIGHT THE SURFACE LOW OVER KS/NE LIFTS NE PUSHING
THE WARM FRONT BACK ACROSS THE CWA.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT FRIDAY AFTERNOON.  WEAK HIGH PRESSURE BUILDS
IN SATURDAY BEFORE THE NEXT SYSTEM MOVES INTO CENTRAL IOWA. THE GFS
EXPLODES STORMS ALONG A WARM FRONT LIFTING INTO THE STATE.  QPF
AMOUNTS IN EXCESS OF 2 INCHES SEEMS A BIT OVERDONE BUT I WILL
CERTAINLY MENTION MODERATE RAINFALL FOR THIS NIGHT.  THINGS CLEAR
OUT LATE IN THE WEEKEND AND NEXT WEEK.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 8, 1:56 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE JUN 8 2004

IAZ004>007-015>017-023>027-033>037-044>047-057-058-091100-
AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
256 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTHWEST OF A WATERLOO
TO ATLANTIC LINE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS AREA POSSIBLE AT ANY TIME.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS AFTER 9 PM.  THE MAIN THREAT
FROM THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND ISOLATED VERY
HEAVY RAINFALL. A LESSOR THREAT WILL BE FOR HAIL OF UP TO AN INCH IN
DIAMETER FROM 9 PM UNTIL 3 AM.  THE POSSIBILITY OF HEAVY RAINFALL
WILL BE MOST LIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY.
REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE
THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY
OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL
OCCUR FRIDAY. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WIND AND ISOLATED TORNADOES. AT THIS TIME IT APPEARS THE
SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM...THEN AGAIN LATE IN
THE WEEK.

IAZ028-038-039-048>050-059>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
256 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTHEAST OF A
WATERLOO TO ATLANTIC LINE.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS AREA POSSIBLE OVERNIGHT...HOWEVER SEVERE
WEATHER IS NOT EXPECTED.  THERE WILL BE A THREAT OF GUSTY WINDS AND
HEAVY RAINFALL. NO ORGANIZED THUNDERSTORMS ACTIVITY IS EXPECTED AND
AREAL COVERAGE WILL BE WIDELY SCATTERED AT BEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY...MAINLY
NORTH OF INTERSTATE 80. REDUCED INSTABILITY SHOULD INHIBIT ANY
ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL
AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE
THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE BOTH LARGE
HAIL AND DAMAGING WIND. AT THIS TIME IT APPEARS THE SEVERE WEATHER
THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH WEDNESDAY. ACTIVATION MAY BE
REQUIRED FRIDAY.

In the hours before

Special weather statement, Jun 8, 4:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT TUE JUN 8 2004

IAZ004>007-015>017-023>026-033>036-044-090400-

...SEVERE THUNDERSTORM WATCH #411 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  CALHOUN               CERRO GORDO           CRAWFORD
  EMMET                 FRANKLIN              HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  PALO ALTO             POCAHONTAS            SAC
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

The radar

The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palo Alto

When
June 8, 5:30 PM CST
Where
Palo Alto County, 2 mi NE of Ayrshire
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.050, -94.817

Hail, Humboldt

When
June 8, 6:19 PM CST
Where
Humboldt County, 2 mi W of Rutland
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.767, -94.333

Hail, Humboldt

When
June 8, 6:20 PM CST
Where
Humboldt County, 2 mi W of Rutland
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -94.333

Hail, Winnebago

When
June 8, 7:08 PM CST
Where
Winnebago County, 6 mi WNW of Scarville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.500, -93.733

Hail, Pocahontas

When
June 8, 7:10 PM CST
Where
Pocahontas County, 2 mi E of Palmer
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.633, -94.567

Hail, Worth

When
June 8, 7:20 PM CST
Where
Worth County, Grafton
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -93.067

Hail, Winnebago

When
June 8, 7:35 PM CST
Where
Winnebago County, Lake Mills
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -93.533

Hail, Cerro Gordo

When
June 8, 8:29 PM CST
Where
Cerro Gordo County, 4 mi WNW of Clear Lake
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.150, -93.450

Thunderstorm Wind, Worth

When
June 8, 8:43 PM CST
Where
Worth County, 9 mi E of Northwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -93.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405210, 5405203, 5405204, 5405205, 5405211, 5405206, 5405207, 5405208, 5405209.